Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 181, NWS Shreveport, LA

May 18, 2019Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 18, 2019, 1:43 PM CDT for Red River County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 1:43 PM CDT (18:43 UTC)
Expired
May 18, 2019, 2:30 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:23 PM CDT, 20 minutes earlier.

Area forecast discussion, May 18, 1:23 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
123 PM CDT Sat May 18 2019

.UPDATE...

Tornado Watch 183 has been issued for all of East Texas north of
interstate 20, McCurtain County, Oklahoma, and all of Southwest
Arkansas, except Union County, until 8 pm this evening. A line of
intense thunderstorms is tracking eastward across eastern Oklahoma
and northern Texas toward the watch area. These storms will
maintain intensity through the afternoon, posing a risk of
damaging wind gusts and a few tornadoes. /20/

&&

.PREV DISCUSSION... /issued 113 PM CDT Sat May 18 2019/

AVIATION...

For the 18/18Z TAF period, generally low VFR to MVFR cigs
continue across most sites this afternoon. Isolated showers and
thunderstorms have developed across the region and will continue
to expand in coverage ahead of a strong line of thunderstorms
moving eastward from North Texas and Central Oklahoma. This line
will continue to spread eastward through the afternoon into
evening and overnight with an increasing threat of severe storms
from mid to late afternoon through the evening and overnight
hours. Large hail, damaging winds, and tornadoes will all be
possible. Most of the convection should be moving out of the
region after 19/15z. Southerly winds will also be increasing with
speeds approaching 15-20 kts with higher gusts near 25 kts or
higher across nearly all sites through much of the period. /20/

PREV DISCUSSION... /issued 1005 AM CDT Sat May 18 2019/

UPDATE...

Only minor changes made to POP and Temperature grids to reflect
current trends. Decided to adjust POPs down a tad through 18z across
our far western East Texas zones and across McCurtain County,
Oklahoma, as widespread rainfall should hold off until the
afternoon hours. Also, made minor adjustments to temperature grids
as cloud cover has limited the warming trends across the western
half of the CWA. Otherwise, the remainder of the forecast remains
on track. /20/

PREV DISCUSSION... /issued 436 AM CDT Sat May 18 2019/

SHORT TERM.../Today through Sunday/

A very unsettling forecast is in store today through tonight as a
potentially significant severe weather event begins to take shape
this morning out to our west across portions west Texas and the
Hill Country. This is occurring in response to rapidly increasing
lift across the western half of Texas ahead of a pivoting upper
low and trough across the Rockies. A very robust shortwave will
eject eastward this morning and aid in the development of intense
convection farther eastward into north central Texas just west of
our region. Radar mosaics are already indicating an uptick in this
morning convection as it has begun to intensify over the past few
hours near Midland eastward to Abilene. This trend is rather
foreboding as we anticipate intensification of this convection
later today with farther eastward progression into our region,
especially this afternoon through this evening and overnight.

Initial conditions this morning indicate increasing southerly flow
across our region in response to the surface low over the Plains.
Therefore, have issued a Lake Wind Advisory through late tonight
for roughly the western half of our region. Dew points have shot
up into the upper 60s to lower 70s across a good chunk of our
area, indicating strong moisture advection. In addition, surface
temperatures remain in the lower 70s at most locations with
increasing low level cloud cover over the western half of the
region. Despite the increasing cloud cover, daytime temperatures
will quickly climb into the lower to mid 80s this afternoon as
rapid BL destabilization occurs with MUCAPE values expected to be
near 3000 J/kg. However, a capping inversion will exist initially
which should limit early onset convection through much of this
morning and possibly early afternoon. By this time, the cap should
have mostly eroded as deep layer shear begins to increase with
surface winds backing slightly to the SE. This presents an
increasing threat for rotating supercells with an enhanced threat
of strong tornadoes in addition to large hail and damaging winds.
With that in mind, nearly all of the Four-State region is now
included in the Enhanced Risk area in SPC's Day 1 convective
outlook with the remaining SE corner in a Slight Risk. The threat
of greatest concern for tornadoes remains primarily across our NW
half, generally along and NW of a line from Tyler, Texas to near
Shreveport/Bossier City and to Magnolia, Arkansas. However, that
is not to say the threat doesn't exist farther SE as well. As far
as timing is concerned, there are still significant discrepancies
in the overall evolution of this event but generally expect storms
to increase and intensify from mid to late afternoon through the
evening hours and quite possibly through the overnight hours as
well with an intense squall line expected to develop later today,
shifting across our western zones and gradually spreading eastward
through the evening and overnight period.

The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will likely
continue through Sunday afternoon from deep East Texas up across
parts of north Louisiana as moisture continues to pool south of
the cold front, which is expected to stall near or along the I-30
corridor. Temperatures will remain rather warm on Sunday with mid
to upper 80s for highs as the front expected to eventually lift
back north late in the day.

LONG TERM.../Sunday night through Friday/

The long term portion of the forecast will start out with a
stalled front in the vicinity of the northern half of the region,
although this boundary will quickly be returning north as a warm
front through the day Monday. Some relatively comfortable low
temperatures well down in the 60s are expected along and north of
I-30 Monday morning. Otherwise, the long term portion of the
forecast will mainly feature above average warmth and humidity as
southerly low level flow will be quite persistent.

Sunday night should be dry, but we anticipate at least isolated
showers and thunderstorms around Monday as the warm front lifts
back north and low level warmth and moisture increase in advance
of a major disturbance moving into the Plains. This disturbance is
expected to kick off an outbreak of severe thunderstorms over
portions of the Southern Plains during the day Monday with
convection shifting toward the Arklatex (but likely not getting
quite there) by daybreak Tuesday. Model consensus has
unfortunately trended a little more concerning for the prospect of
severe weather (at least over the northwest half of the Four State
Region) on Tuesday as the system driving weather to our west
Monday will likely skirt our region a little more closely than
trends were alluding to last night. Temperature lapse rates aloft
will not be impressive in conjunction with this system, but
plenty of juice in the atmospheric lower levels should still
provide moderate instability. Wind shear with the system is
looking very impressive, especially for late May, but atmospheric
forcing to ensure thunderstorms will drop off quickly as you go
from northwest to southeast across the forecast area. Current
expectations are for a squall line to push across at least the
northwestern half of region during the day into the evening
Tuesday with a frontal boundary stalling in the vicinity of the
I-30 corridor Tuesday night into Wednesday. The prospect of severe
weather will probably fall off a good deal late Tuesday night,
but we will have to watch out for the potential of training
convection along the boundary to create heavy rain issues late
Tuesday night into Wednesday.

This boundary should be quickly lifting back north of the Four
State Region later Wednesday into Thursday with any cooling behind
the front in far northwestern zones being quite brief. Thereafter
(and into the weekend), the forecast gets a lot easier as the
western extent of a sprawling high pressure ridge over the Deep
South keeps our weather dry and warm. Despite continuing southerly
flow near the surface deep moisture should be too lacking in our
region to yield even afternoon thunderstorms. /50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  70  88  71 /  60  80  20  10
MLU  86  72  88  70 /  50  80  70  10
DEQ  80  67  85  63 /  80  80  20   0
TXK  81  69  86  67 /  60  80  20  10
ELD  84  69  87  67 /  50  80  30  10
TYR  83  70  88  70 /  80  70  10  10
GGG  84  70  88  70 /  60  70  20  10
LFK  85  72  87  72 /  60  70  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Sunday for ARZ050-051-059-060-
     070-071.

LA...Lake Wind Advisory until 1 AM CDT Sunday for LAZ001-002-010-011.

OK...Lake Wind Advisory until 1 AM CDT Sunday for OKZ077.

TX...Lake Wind Advisory until 1 AM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165-166.

&&

20
Hazardous weather outlook, May 18, 11:50 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CDT Sat May 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms will gradually increase in
coverage across portions of east Texas and southeast Oklahoma
during the early afternoon hours and points eastward through the
late afternoon and evening hours. Damaging winds are expected to
be the primary risk with large hail and isolated tornadoes also
possible as a squall line moves across the region. Locally heavy
rainfall amounting to a few inches within an hours time may also
lead to mainly minor isolated flooding issues. Severe weather
risk to diminish late tonight as the bulk of thunderstorms
shift east and instability wanes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.

The risk for strong to severe storms will return to at least the
northwestern half of the Four State Region on Tuesday as another
potent disturbance brushes by the region. Initial thinking is
damaging winds will be the primary risk with this activity,
although hail and a few tornadoes cannot yet be ruled out,
especially across portions of the Arklatex.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed this
afternoon into this evening.

In the hours before

Special weather statement, May 18, 12:59 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1259 PM CDT Sat May 18 2019

OKZ077-TXZ096-181845-
McCurtain OK-Red River TX-
1259 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN AND NORTHERN RED RIVER
COUNTIES UNTIL 145 PM CDT...

At 1259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snow to 9 miles west of Manchester.
Movement was east at 65 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Haworth, Garvin, Eagletown, Moon, Rufe, Cerrogordo, Smithville,
Hochatown, Watson, Goodwater, Battiest, Pickens, Shinewell and Mount
Herman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.

LAT...LON 3451 9446 3379 9448 3373 9529 3387 9530
      3388 9528 3391 9528 3389 9526 3389 9525
      3393 9525 3396 9523 3395 9519 3395 9518
      3394 9516 3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 1759Z 260DEG 57KT 3442 9534 3381 9531

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:38 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 14 more19 hr
May 18, 10:28 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby9 days
May 18, 1:53 PM CDTAreal Flood AdvisorySHVRed River3 hr
May 18, 2:32 PM CDTFlash Flood WarningSHVRed River3 hr
May 18, 2:40 PM CDTSevere Thunderstorm WarningSHVBowie, Red River50 min
May 18, 4:26 PM CDTSevere Thunderstorm WarningSHVFranklin, Smith, Wood49 min
May 18, 4:44 PM CDTSpecial Weather StatementSHVCamp, Morris, Titus31 min
May 18, 4:54 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Red River, Titus51 min
May 18, 5:06 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith54 min
May 18, 5:12 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur, Wood63 min
May 18, 5:20 PM CDTSpecial Weather StatementSHVBowie, Cass40 min
May 18, 5:23 PM CDTTornado WarningSHVSmith52 min
May 18, 5:24 PM CDTSevere Thunderstorm WarningSHVBowie, Cass36 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Franklin, Morris, Red River, Titus48 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith49 min
May 18, 6:01 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Gregg, Harrison, Marion, Morris and 2 more44 min
May 18, 6:10 PM CDTSpecial Weather StatementSHVBowie35 min
May 18, 6:17 PM CDTTornado WarningSHVRusk, Smith43 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Harrison, Marion38 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk64 min
May 18, 6:58 PM CDTTornado Warning Tornado observedSHVGregg, Harrison, Panola, Rusk36 min
May 18, 6:59 PM CDTAreal Flood AdvisorySHVBowie, Cass3 hr
May 18, 1:50 PM CDTSpecial Weather StatementSHVCaldwell, LaSalle40 min
May 18, 2:27 PM CDTSpecial Weather StatementSHVCaldwell, Ouachita48 min
May 18, 2:14 PM CDTSpecial Weather StatementSHVHoward, Sevier46 min
May 18, 3:22 PM CDTSpecial Weather StatementSHVHempstead8 min
May 18, 3:47 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada58 min
May 18, 5:48 PM CDTSpecial Weather StatementSHVMiller42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.